Alert archive / Kentucky / Flood Watches in 2018
Flood Watch 1, NWS Louisville, KY
NWS Louisville, KY issued this flood watch at Feb 6, 2018, 1:24 PM CST for 23 counties in Kentucky. It took effect at Feb 6, 2018, 9:00 PM CST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Feb 6, 2018, 1:24 PM CST (19:24 UTC)
- In effect from
- Feb 6, 2018, 9:00 PM CST
- Expired
- Feb 7, 2018, 2:46 AM CST
- In force
- 6 hr
- Issued by
- NWS Louisville, KY
- Flood severity
- None
All 23 counties
Adair County, KY, Allen County, KY, Barren County, KY, Boyle County, KY, Butler County, KY, Casey County, KY, Clinton County, KY, Cumberland County, KY, Edmonson County, KY, Garrard County, KY, Green County, KY, Hart County, KY, Larue County, KY, Lincoln County, KY, Logan County, KY, Madison County, KY, Marion County, KY, Metcalfe County, KY, Monroe County, KY, Russell County, KY, Simpson County, KY, Taylor County, KY, Warren County, KY
The radar
The Louisville radar (KLVX), 96 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1321 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flood watch went out at Feb 6, 11:56 AM CST, 1 hour 28 minutes earlier.
Area forecast discussion, Feb 6, 11:56 AM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1256 PM EST Tue Feb 6 2018
.Short Term...(This afternoon through Wednesday evening)
Issued at 315 AM EST Tue Feb 5 2018
...WINTRY WEATHER EXPECTED LATE TONIGHT AND EARLY WEDNESDAY MORNING
ACROSS SOUTHERN INDIANA AND PORTIONS OF NORTHERN KENTUCKY...
This Morning and Today...
Morning satellite imagery showing plenty of low-level cloudiness
across the region. Radar imagery shows some light returns across
mainly areas east of I-65. These returns are likely producing some
light snow flurries or some very light sleet. They will continue to
move off to the east and little impact is expected from them.
Temperatures ranged from the upper 20s in the Bluegrass to the lower
30s across the central and southwest sections of KY. We expect
temperatures to fall into the mid-upper 20s later this morning.
For today, expecting a period of dry weather throughout the daylight
hours with partly to mostly cloudy skies. With a southerly wind we
should see temperatures warm up a bit more than yesterday. Current
thinking is that we'll see highs in the upper 30s to around 40 near
the Ohio River. Lower 40s will be seen mainly south of the
Bluegrass and Western Kentucky Parkways.
Tonight and Wednesday...
Still seeing some slight shifts in the deterministic guidance early
this morning. Overall synoptic setup is largely the same however.
An area of surface low pressure will develop across the lower MS
Valley tonight and then move northeastward into SE KY late tonight
and Wednesday. Warm air advection and isentropic lift will
overspread the region tonight bringing an expanding area of
precipitation that will overspread the region. With the
precipitation moving in, we'll see a surge of warmer air move
northward into Kentucky. Just how far north this warm surge will
get remains somewhat uncertain. Therefore, the northern edge of the
precipitation shield will likely feature a wintry mix of
precipitation.
In terms of sensible weather, precipitation will develop and rapidly
expand in coverage this evening. Current thinking is that
precipitation will enter southern KY late this afternoon/early this
evening and then spread northward into north-central KY and southern
Indiana by late this evening. Thermal profiles suggest plain rain
across southern KY, with more of a wintry mix north of the BG/WK
Parkways, with perhaps mainly some snow early on north of the Ohio
River. As we move into the overnight hours, warm surge aloft will
move in and allow precipitation across northern KY and southern
Indiana to change over to a wintry mix of rain/freezing rain/sleet
and some snow. Just where the freezing line ends up moving is still
a bit uncertain. The deterministic model runs continue to shift
slightly with their thermal profiles. The GFS runs remain on the
cooler side of the guidance envelope, while the NAM runs have shown
a bit more warming.
Current thinking is that areas north of the WK and BG Parkways have
the best shot at seeing a wintry mix. In fact, the gradient between
rain and the wintry mix may be so tight that some of our larger N-S
oriented counties may have wintry weather in the north with just a
plain cold rain in the south. It will really depend on just how far
north the freezing line will push.
Using a consensus of all the guidance has resulted in a similar
forecast from yesterday afternoon. With the best chances of wintry
weather north of the Parkways, we will hoist a Winter Weather
Advisory with this forecast package for all of Southern Indiana and
portions of northern Kentucky. In areas north of the Ohio River a
mix of snow and freezing rain is expected. Snowfall amounts of 1-2
inches look likely across our far northern sections of southern
Indiana. Further south along and south of the river, a stripe of
freezing rain is expected to accumulate. Our current consensus
package has icing amounts of less than a quarter of an inch. While
that seems like a good average for the area, some areas could go a
little higher or lower. However, forecast confidence at this time
on where those higher accumulations is too low to warrant any kind
of warning headline as of right now.
South of the WK and BG Parkways, heavy rainfall is expected with
basin accumulations of 1.25 to 1.75 inches. Some locally higher
amounts of 2 inches could be seen in a corridor from Bowling Green
to near Richmond.
By Wednesday morning, the precipitation shield will quickly push
eastward. Some slightly cooler air will filter in behind the
precipitation allowing the rain to possibly change over to a period
of snow before ending. Highs on Wednesday are likely to warm into
the middle 30s across southern IN and northern KY, with upper 30s to
around 40 across the southeastern sections.
.Long Term...(After midnight Wednesday night through Monday)
Issued at 340 AM EST Tue Feb 6 2018
High pressure will build into the region Wednesday night and will
result in drier conditions for the region on Thursday and into
Friday. Lows Wednesday night will drop into the upper teens to
around 20 with highs warming into the upper 30s to the lower 40s.
Milder conditions are expected for Friday with highs warming back
into the upper 40s to the lower 50s.
Unsettled weather is likely to return to the region over the weekend
as an upper trough axis approaches from the west and an area of low
pressure moves up from the lower MS Valley and into the Mid-Atlantic
region. Thermal profiles look warm for mostly rain with this
system, though as the system pulls eastward, the precipitation may
end as a little snow late Sunday. High pressure looks to move into
the region by Monday yielding drier and slightly cooler weather for
the region.
&&
.Aviation...(18Z TAF Issuance)
Issued at 1255 PM EST Tue Feb 6 2018
CIGS today have been running BKN 025-035 at all TAF sites, with
satellite showing higher overcast south of the Ohio River. Forecast
sounding show a decrease in the lower level moisture field, so
occasional scattering out of this deck expected at LEX, SDF, and
HNB. BWG, however, will not likely join in this.
By far the most significant weather this forecast period will be
during the overnight hours as a mix of liquid-freezing-frozen precip
moves through. The latest mesoscale model runs have been trending
slightly warmer, but with the axis of freezing precip running along
an SDF-CVG line, some ZR is almost a certainty for SDF. LEX could
see some as well, but BWG should remain all rain, and HNB all snow.
CIGS and VSBYS during the precip - regardless of type - will vary
from low end MVFR to IFR during the heaviest R/ZR/SN. WInds will be
northeasterly and generally AOB 10kts.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Winter Weather Advisory from 10 PM EST /9 PM CST/ this evening
to 1 PM EST /noon CST/ Wednesday for INZ076>079-083-084-
089>092.
KY...Winter Weather Advisory from 10 PM EST /9 PM CST/ this evening
to 1 PM EST /noon CST/ Wednesday for KYZ023>043-045>049-053.
&&
Short Term...MJ
Long Term...MJ
Aviation...JBSHazardous weather outlook, Feb 6, 2:50 AM CST, 10 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 350 AM EST Tue Feb 6 2018 INZ076>079-083-084-089>092-KYZ023>043-045>049-053-070900- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, and Hodgenville 350 AM EST Tue Feb 6 2018 /250 AM CST Tue Feb 6 2018/ ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM EST /9 PM CST/ THIS EVENING TO 1 PM EST /NOON CST/ WEDNESDAY... This hazardous weather outlook is for southern Indiana and northern Kentucky. .DAY ONE...Today and Tonight. A wintry mix of rain, sleet, and freezing rain is expected to develop across southern Indiana and the northern half of Kentucky later tonight. The best chances for wintry precipitation will be in areas north of the Western Kentucky and Bluegrass Parkways where a Winter Weather Advisory has been posted. Hazardous travel conditions will be possible in the advisory area overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report any glaze or light snow accumulations tonight. KYZ054>057-061>067-070>078-081-082-070900- Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey- Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair- Russell-Cumberland-Clinton- Including the cities of Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 350 AM EST Tue Feb 6 2018 /250 AM CST Tue Feb 6 2018/ This hazardous weather outlook is for portions of south central Kentucky. .DAY ONE...Today and Tonight. Moderate to occasionally heavy rainfall is expected across south central Kentucky tonight. The heavy rainfall may result in quick rises on area creeks and streams. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report any kind of flooding to the National Weather Service. MJ
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 2:35 AM CST | Winter Weather Advisory | LMK | Anderson, Bourbon, Breckinridge, Bullitt, Clark, Fayette and 21 more | 33 hr |
| Feb 6, 1:28 PM CST | Winter Storm Warning | LMK | Bourbon, Franklin, Harrison, Henry, Nicholas, Scott and 1 more | 23 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.